Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 159, NWS Wakefield, VA

June 22, 2000City of Chesapeake, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 22, 2000, 4:06 PM EDT for City of Chesapeake, Virginia. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2000, 4:06 PM EDT (20:06 UTC)
Expired
Jun 22, 2000, 4:20 PM EDT
In force
14 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County City of Chesapeake, VA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 2:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2000-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2000-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1805 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

018 
WUUS51 KAKQ 222006
SVRAKQ
VAC550-222020-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
406 PM EDT THU JUN 22 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF CHESAPEAKE IN SOUTHEAST VIRGINIA

* UNTIL 420 PM EDT

* AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF NORTHWEST...MOVING EAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  NORTHWEST AT 410 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES.
  WINDS UP TO 60 MILES AN HOUR.



$$

NS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:55 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 22, 2:55 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
255 PM EDT THU JUN 22 2000

TNGT...CURRENT SVR TSTM WATCH FOR XTRM SERN VA AND NERN NC TIL 8
PM...AND SVR WX PTNL EXPLAINED IN SWOMCD (ACUS3) AND SEL7 (WWUS9).
VIL OF DAY STILL LUKS TO BE @58...TIL WE GET HAIL REPORTS TO ZERO IN
ON A MORE SPECIFIC VALUE.  SFC BNDRY NOW CLEARED MUCH OF VA AND LWR
MD...AS SFC DEW PTS CONT TO FALL...AND SFC WNDS SHFT TO W.  DRYING
ALF STILL WORKING E AND SE SEEN IN WTR VPR AND VSB PIX...SO ALL
AREAS WL SEE CLRG OVRNGT...EVEN SERN VA AND NERN NC ONCE THE
EVENING TSTMS EXIT.  LWR DEW PTS MEAN TEMPS FALLING INTO MID/UPR 60S
MANY PLCS...XCPT NR 70 HMPTN RDS AND NERN NC.

FRI...SFC BNDRY HANGS UP OVR ERN/SERN AREAS...BUT NO UPR DYNMCS OR
MOISTURE...SO ONLY VRY ISOLD TSTM PSBL ORF/ECG...NOT ENUF TO MNTN
IN FCST.  H8 TEMPS WL FALL A LTL...AND SLGTLY LOWER HGHTS/THICKNESS
SUGG THAT EVEN WTH MORE SUNSHINE...HGHS WL BE IN MID/UPR 80S...NEAR
90 IN FVRD SPOTS.  COOLER ON WATER IN DELMARVA. W WNDS WL BECOME VRBL
THRU THE DAY.

FRI NGT...VRY LTL DEW PT ADVCTN...MSTLY CLR SKY AND LGT WNDS WL
ALLOW TEMPS TO FALL INTO LWR/MID 60S LWR MD TO MID 60S MANY OTHER
SPOTS...UPR 60S ORF/ECG.

SATURDAY...NRN STREAM FLAT TROF CONT TO EXIT...BUT SRN STREAM
ENERGY CONT TO WASH OUT OVR SERN U.S.  WTH LTL TEMP ADVCTN...AND
PS/MS SKY...TEMPS SHUD BE IN MID/UPR 80S ONCE AGN.  COOLER
ALONG WATER IN DELMARVA.  ALSO...VRY ISOLD TSTM PSBL ORF/ECG...NOT
ENUF TO MNTN IN FCST.

XTND...BETTER WAA BEGINS SAT NGT AND SUN...AS UPR ENERGY OVR NRN
PLAINS APPCHS.  SO...BROADBRUSH PS WTH TEMPS WRMG A LTL...NR 90 OVR
MUCH OF VA/NC AND MID/UPR 80S LWR MD.  MON...UPR ENERGY BRUSHES US...
AND DRIVES ANTHR SFC BNDRY INTO THE AREA LTR MON...FOR A CHC OF
TSTMS AND HGHS ARND 90.  UPR DYNMC EXIT MON NGT...AND A LTL WK CAA
TUE...SO DRY WTH TEMPS IN MID/UPR 80S.

CSTL WTRS...W WNDS OVR NRN WTRS AND BAY WL SPREAD TO SRN WTRS
OVRNGT...THEN BECOME VRY LGT...TRENDING TO S AND SE BY FRI NGT AND
SAT.

.AKQ...SVR TSTM WATCH NCZ012>017-030>032-102-VAZ087-092-093-095>098.

NS

In the hours before

Special weather statement, Jun 22, 10:55 AM EDT, 5 hours 11 minutes before
MDZ022>025-NCZ012>017-030>032-102-VAZ060-063-065>068-070>100-222100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1055 AM EDT THU JUN 22 2000

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING FOR MUCH OF CENTRAL AND EASTERN VIRGINIA...THE LOWER
MARYLAND EASTERN SHORE...AND NORTHEASTERN NORTH CAROLINA...

A LINE OF DEVELOPING SHOWERS AND THUNDERSTORMS EXTENDS ALONG A COLD
FRONT FROM AROUND LYNCHBURG TO NORTH OF ASHLAND...TAPPAHANNOCK AND
SALISBURY.  AHEAD OF THE COLD FRONT...TEMPERATURES WILL CLIMB TO THE
MID TO UPPER 80S...TO AROUND 90...RESULTING IN A VERY UNSTABLE
AIRMASS OVER THE REGION.  THE COLD FRONT WILL TRACK SOUTHEAST THROUGH THIS
AFTERNOON...REACHING THE FARMVILLE...RICHMOND AND SALISBURY AREAS BY
MID AFTERNOON.  THE FRONT WILL REACH AREAS FROM SOUTH HILL TO
FRANKLIN...WAKEFIELD AND HAMPTON ROADS DURING THE LATE AFTERNOON...AND
NORTHEASTERN NORTH CAROLINA DURING THE EVENING.

ALL THUNDERSTORMS WILL CONTAIN HEAVY DOWNPOURS...FREQUENT LIGHTNING
AND GUSTY WINDS.  ISOLATED STORMS COULD BECOME SEVERE WITH DAMAGING
WINDS AND LARGE HAIL.

PEOPLE PLANNING OUTDOOR ACTIVITIES SHOULD BE AWARE THAT LIGHTING IS
A SIGNIFICANT HAZARD...AND IF YOU CAN HEAR THUNDER...THEN YOU SHOULD
SEEK SAFE SHELTER UNTIL THE STORM PASSES.  PLEASE REPORT SEVERE
WEATHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER
SERVICE.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA OR CABLE TELEVISION
FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

NS
Special weather statement, Jun 22, 2:15 PM EDT, 1 hour 51 minutes before
NCZ012>017-030>032-102-VAZ087-092-093-095>098-230000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
215 PM EDT THU JUN 22 2000

...SEVERE THUNDERSTORM WATCH NUMBER 477 IS IN EFFECT UNTIL 8 PM FOR
THE FOLLOWING LOCATIONS IN SOUTHEASTERN VIRGINIA...

CHESAPEAKE-GREENSVILLE INCLUDING EMPORIA-ISLE OF
WIGHT-NORFOLK/PORTSMOUTH-SOUTHAMPTON INCLUDING
FRANKLIN-SUFFOLK-VIRGINIA BEACH-

...AND THE FOLLOWING LOCATIONS IN NORTHEASTERN NORTH CAROLINA

BERTIE-CAMDEN-CHOWAN-GATES-HERTFORD-MAINLAND CURRITUCK-NORTHAMPTON
NC-OUTER BANKS CURRITUCK-
PASQUOTANK INCLUDING ELIZABETH CITY-PERQUIMANS-

THUNDERSTORMS ARE DEVELOPING ALONG A COLD FRONT FROM ABOUT ROANOKE
RAPIDS TO NORFOLK...AND ARE MOVING EAST AT AROUND 25 MPH.  PERSONS
FROM EMPORIA TO FRANKLIN AND HAMPTON ROADS WILL SEE THE SCATTERED
THUNDERSTORMS END BEFORE 4 PM.  ELIZABETH CITY...EDENTON AND JACKSON
CAN EXPECT THUNDERSTORMS BETWEEN 4 PM AND 6 PM.

ALL THUNDERSTORMS WILL CONTAIN HEAVY DOWNPOURS...FREQUENT LIGHTNING
AND GUSTY WINDS.  SOME THUNDERSTORMS COULD BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.

PEOPLE PLANNING OUTDOOR ACTIVITIES SHOULD BE AWARE THAT LIGHTING IS
A SIGNIFICANT HAZARD...AND IF YOU CAN HEAR THUNDER...THEN YOU SHOULD
SEEK SAFE SHELTER UNTIL THE STORM PASSES.  PLEASE REPORT SEVERE
WEATHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER
SERVICE.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS
WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IN AND NEAR THE
WATCH AREA.

STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER
STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

NS
Local storm report, Jun 22, 3:55 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
355 PM EDT THU JUN 22 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    CORAPEAKE                 NC   .75 INCH HAIL
06/22/00   GATES                          PENNY HAIL REPORTED AT
                                          CORAPEAKE COUNTRY
                                          RESTAURANT

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 3:10 PM EDTSevere Thunderstorm WarningAKQCity of Suffolk35 min
Jun 22, 4:23 PM EDTSevere Thunderstorm WarningAKQCity of Virginia Beach37 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.